The Food and Drug Administration has issued a warning that some common over-the-counter acne treatments can cause severe irritation or even life-threatening allergic reactions.
The products — available as gels, lotions, face washes, solutions, cleansing pads, toners and face scrubs — contain benzoyl peroxide or salicylic acid. They are marketed under brand names such as Proactiv, Neutrogena, MaxClarity, Oxy, Ambi, Aveeno, and Clean & Clear.
The FDA says the potentially serious allergic reactions such products can cause — throat tightness, shortness of breath, wheezing, low blood pressure, fainting, or collapse — are not listed on their labels along with the less serious reactions that do appear there, such as dryness, itching, burning, peeling, redness and slight swelling.
Between 1969 and February 2013 the FDA received 131 reports of serious allergic reactions to these types of acne products in people ages 11 to 78. Though no deaths were reported, 44 percent of the patients required hospitalization, the FDA noted in a statement, adding that it will continue to monitor the situation. The agency is asking manufacturers to include label information advising first-time users on how to test the product’s safety.
While the cases of hypersensitivity reaction to the acne products are rare, the potential for the reactions to be life-threatening is what led to the FDA's warning, according to a spokeswoman.
"It is important for consumers and healthcare professions to be aware of this potential serious adverse event so they can make informed decisions about using the products," FDA press officer Stephanie Yao said in an emailed statement to Dermatology Times. "Also, consumers should be aware that the severity and potential consequences of these hypersensitivity reactions may be distinct from the application site reactions, which consumers may more readily associate with product use and for which warnings already exist on product labels.
"As the FDA continues to monitor and evaluate this safety issue, the agency will work with industry with regard to any future labeling changes that would address the risk of serious hypersensitivity reactions," Ms. Yao said.